Colorado, 2017Flash Flood in Colorado, July 20, 2017
July 20, 2017 · NWS GJT · 1 event in 1 county or zone
Subtropical moisture over the area produced some thunderstorms with heavy rainfall. Flash flooding occurred at a location in Ouray County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture over the area produced some thunderstorms with heavy rainfall. Flash flooding occurred at a location in Ouray County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 2:49 PM MST, 26 minutes earlier.
Area forecast discussion, Jul 20, 2:49 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
349 PM MDT Thu Jul 20 2017
.SHORT TERM...(Tonight through Friday night)
Issued at 302 PM MDT Thu Jul 20 2017
Showers and thunderstorms, some producing small hail and heavy rain
started to develop late this morning and early this afternoon.
Better instability, a weak disturbance, and boundaries left from
yesterday all contributed to better and sooner development this
afternoon. Expect showers and thunderstorms to continue through the
evening producing small hail and heavy rain. The heavy rain will
cause flash flooding. This trend will continue through Friday
although the moisture plume will be shifted slightly to the east
with the deepest moisture extending from the four corners through
northwest CO. Precipitable water values remain over an inch. Will
let the current hilites play out and let next shift analysis
models and cloud cover for placement for possible flash flood
hilites.
.LONG TERM...(Saturday through Thursday)
Issued at 302 PM MDT Thu Jul 20 2017
Dryer air moves over into the area from the north affecting
northeast UT and northwest CO first. Expect a downturn in convective
activity over the north. The south should also see less activity
although deeper moisture will linger longer. Current model runs
focus showers and thunderstorms from lingering moisture mainly over
the divide and associated higher terrain. The slight down trend in
storms continues for Sunday. The ridge builds back over the Great
Basin starting this weekend and strengthens into early next week.
The ridge starts to slide east as a trof enters the moves inland
over OR and northern CA allowing an opening for another surge of
moisture to move toward eastern UT and western CO. Differences in
models means confidence is lower with timing and placement of the
moisture plume. Temperatures will increase again as the ridge builds.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1216 PM MDT Thu Jul 20 2017
Scattered to numerous showers and thunderstorms expected through
this evening, some with heavy rainfall and small hail that will
obscure mountain tops and reduce ceilings and visibilities to MVFR
category, including reaching ILS breakpoints. Showers and
thunderstorms will largely diminish after 06Z tonight, though some
will continue overnight and into the morning hours at a lesser
intensity.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ003-006>009-
011-017-020>022.
UT...Flash Flood Watch until midnight MDT tonight for UTZ022-025-
027>029.
&&
SHORT TERM...AS
LONG TERM...AS
AVIATION...JRPHazardous weather outlook, Jul 20, 3:16 AM MST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
416 AM MDT Thu Jul 20 2017
COZ003-006>009-011-017-020>022-UTZ022-025-027>029-211030-
Roan and Tavaputs Plateaus-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Central Gunnison and Uncompahgre River Basin-
Uncompahgre Plateau and Dallas Divide-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
Southeast Utah-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
416 AM MDT Thu Jul 20 2017
This hazardous weather outlook is for portions of northwest
Colorado...southwest Colorado...west central Colorado...east
central Utah and southeast Utah.
.DAY ONE...Today and Tonight
A flash flood watch is in effect for the area this afternoon
through midnight tonight. Monsoonal moisture remains in place and
will bring an increase in thunderstorm coverage by the afternoon.
Flooding due to heavy rainfall rates will become more likely,
especially over areas that are already saturated from recent
rainfall. Some storms will also be capable of producing gusty
outflow winds but every storm will have the potential to create
dangerous cloud to ground lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Moisture shifts eastward with potential for heavy rainfall
lasting through Friday. Some drier air works in from the
northwest on Saturday for a downturn in storm activity this
weekend into early next week. Another surge of moisture moves in
by the middle of next week, increasing the thunderstorm coverage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
COZ001-002-004-005-010-012>014-018-019-023-UTZ023-024-211030-
Lower Yampa River Basin-Central Yampa River Basin-
Elkhead and Park Mountains-Upper Yampa River Basin-
Gore and Elk Mountains/Central Mountain Valleys-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Northwest San Juan Mountains-
Southwest San Juan Mountains-San Juan River Basin-
Eastern Uinta Mountains-Eastern Uinta Basin-
416 AM MDT Thu Jul 20 2017
This hazardous weather outlook is for portions of northwest
Colorado...southwest Colorado...west central Colorado and
northeast Utah.
.DAY ONE...Today and Tonight
Monsoonal moisture remains in place and will bring an increase in
thunderstorm coverage by the afternoon. Localized flooding due to
heavy rainfall rates will become more likely, especially over
areas that are already saturated from recent rainfall. Some
storms will also be capable of producing gusty outflow winds but
every storm will have the potential to create dangerous cloud to
ground lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Moisture shifts eastward with potential for heavy rainfall
lasting through Friday. Some drier air works in from the
northwest on Saturday for a downturn in storm activity this
weekend into early next week. Another surge of moisture moves in
by the middle of next week, increasing the thunderstorm coverage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 20, 1:13 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
213 PM MDT THU JUL 20 2017
COZ001>003-202100-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
213 PM MDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO BLANCO COUNTY
UNTIL 300 PM MDT...
At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Rangely, or 59 miles southwest of Craig, moving north
at 5 mph.
Frequent cloud to ground lightning and nickel size hail will be
possible with this storm.
This storm will remain over mainly rural areas of northwestern Rio
Blanco County.
This includes Colorado 64 between mile markers 44 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3995 10830 3989 10852 4010 10867 4019 10834
TIME...MOT...LOC 2012Z 161DEG 6KT 3999 10844
JDC
Special weather statement, Jul 20, 1:23 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
223 PM MDT THU JUL 20 2017
UTZ023-202115-
Eastern Uinta Mountains UT-
223 PM MDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAGGETT COUNTY UNTIL
315 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Manila, moving northeast at 10 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Daggett County.
This includes U.S. Highway 191 in Utah between mile markers 384 and
404.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4095 10914 4079 10944 4094 10959 4100 10953
4100 10921
TIME...MOT...LOC 2022Z 227DEG 8KT 4092 10945
JDCLocal storm report, Jul 20, 2:43 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD 17 ESE MANILA 40.93N 109.40W
07/20/2017 DAGGETT UT POST OFFICE
STREETS FLOODED IN DUTCH JOHN WITH HEAVY
RAIN CONTINUING. ALSO HALF INCH DIAMETER
HAIL.
&&
JRPLocal storm report, Jul 20, 2:58 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
358 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HEAVY RAIN GRAND JUNCTION 39.08N 108.56W
07/19/2017 E0.20 INCH MESA CO TRAINED SPOTTER
RAINFALL CAME WITHIN ABOUT 20 MINUTES.
&&
JRPFlash Flood, Ouray
- When
- July 20, 3:15 PM MST to 4:15 PM MST
- Where
- Ouray County, 1.34 mi ENE of Campbird to 1.35 mi NE of Campbird
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.981, -107.709
Heavy rainfall resulted in flash flooding and mudslides southwest of the town of Ouray. The costliest flash flood in the impacted area tore up a section of County Road 361 where new construction had just been completed. The crib wall, culverts, and other cement road structures were damaged beyond repair. Additionally, several culverts along County Road 361 became clogged by debris. Flash flooding with tons of debris deposits also occurred further down on Yankee Boy Road where 26 mudslides occurred. Additional mudslides and flooding also came down across Corkscrew Road. Radar estimated rainfall was between 0.50 to 1.00 inches at the time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 24, 20178 deaths · 1 event
- Tornadoes and Damaging Winds in New York, July 20, 2017$525,000 · EF2 · 15 events
- Hail and Damaging Winds in North Dakota, July 20, 2017$1.3 million · 1.75 in hail · 21 events
- Flooding in Wisconsin, July 20 to 31, 2017$219,000 · 9 events
- Flash Flooding and Heavy Rain in Iowa, July 20 to 22, 2017$200,000 · 9 events
- Flash Flooding and Damaging Wind in Arizona, July 20 to 21, 2017$258,000 · 50 kt wind · 3 events
- Damaging Winds in New York, July 20, 2017$61,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 20, 2017$60,000 · 63 kt wind · 14 events
- Flood and Damaging Winds in Florida, July 20, 20173 injured · $1,000 · 50 kt wind · 24 events
- Damaging Wind and Heavy Rain in Arizona, July 20, 2017$50,000 · 61 kt wind · 2 events
- Flash Flooding in Pennsylvania, July 20, 2017$35,000 · 2 events
- Excessive Heat and Heat in Tennessee, July 20 to 23, 201728 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706026.